Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Jul 31, 2021, 1:08 PM MDT. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 1:08 PM MDT (19:08 UTC)
- Expired
- Jul 31, 2021, 1:30 PM MDT
- In force
- 22 min
- Issued by
- NWS Grand Junction, CO
The radar
The Grand Junction radar (KGJX), 140 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WWUS85 KGJT 311908
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
108 PM MDT Sat Jul 31 2021
UTZ025-311930-
Tavaputs Plateau UT-
108 PM MDT Sat Jul 31 2021
...SPECIAL WEATHER STATEMENT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 35
miles east of Sunnyside. This is a slow moving storm.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Uintah County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3947 10972 3950 10979 3958 10984 3970 10973
3951 10952
TIME...MOT...LOC 1907Z 227DEG 5KT 3953 10974
$$
ERWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Jul 31, 12:06 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 31, 12:06 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1206 PM MDT Sat Jul 31 2021
.SHORT TERM...(Today through Sunday)
Issued at 428 AM MDT Sat Jul 31 2021
Storm activity once again did not seem to want to quit overnight
as unresolved outflow boundaries triggered new convection with a
few mesoscale convective vortices as seen on radar helping sustain
activity through the night. While most precipitation has taken on
a more stratiform nature, a few storms are still popping in the
Uinta Basin across northeast Utah where the NAMNest was indicating
decent CAPE still present in the early morning hours. This pattern
of nocturnal convection is pretty typical with deep monsoonal
moisture in place and several shortwaves and outflow boundaries
helping to sustain convection. Most activity should end by sunrise
but there could still be some light to moderate showers present at
dawn.
A trough will push across the upper midwest, causing the high
pressure ridge to shift a bit westward and park itself over our
CWA. Precipitable water values remain in the 1 to 1.3 inch range,
so deep monsoonal moisture remains in place under this high. A
30 kt jet streak also stretches across the Four Corners towards
northwest Utah, so upper level support is also present, with much
of western Colorado and northeast Utah in the left exit region of
this weak jet streak. This will be enough to support sustained
shower and thunderstorm activity though. Given the high pressure
overhead, steering flow will be light, so expect nearly stationary
to slow moving storms with back-building and training possible.
Another interesting feature about today is that a mid level
convergence boundary looks to form this afternoon and remain
across the western Colorado divide through the evening with a
shortwave moving through this evening into the overnight. The
convergence signature seems to remain focused on the central
mountain corridor in close proximity to the recent burn scars of
Grizzly Creek and Lake Christine fires. All these signs point to
higher potential for heavy rain and flash flooding, so the Flash
Flood Watch remains in effect for those western Colorado
mountains, including the Upper Colorado River Basin and the
Grizzly Creek and Lake Christine burn scars. Debated adding the
Gunnison Basin to this Flash Flood Watch but confidence is not
high enough for coverage of flash flooding impacts. The
convergence signature seems to remain north of this area. Will
let later shifts evaluate. So, burn scars and areas of steep
terrain remain susceptible to debris flows/mudslides. Expect
nocturnal convection through the night as remnant outflow
boundaries and the aforementioned shortwave help sustain
convection, which will be more focused across western Colorado.
Eastern Utah will still see shower and thunderstorm activity, but
aside from northeast Utah, expect much less coverage than over
western Colorado.
High pressure remains overhead on Sunday, keeping moisture
recycling underneath the high, which will allow for another round
of showers and thunderstorms. Given a lack of substantial forcing
on Sunday, it was hard to pinpoint the areas most favored for
heavy rain and flash flooding potential. Therefore, did not issue
any additional Flash Flood Watches. Later shifts can evaluate this
need to potentially expand the watch, which may be needed in the
coming days. Still expect impacts from storms on Sunday with
potential for heavy rain, gusty outflow winds, frequent lightning
and small hail in the stronger storms.
.LONG TERM...(Sunday night through Friday)
Issued at 428 AM MDT Sat Jul 31 2021
Slight changes will begin to set in to the overall weather pattern,
however the effective weather over eastern Utah and western
Colorado will remain largely unchanged until midweek. The
summertime monsoon high pressure system that has resulted in an
extended period of active weather for the Four Corners region will
become suppressed to the south toward the Gulf Coast. A large
trough pushing through the central plains will act to squeeze the
band of monsoon moisture westward, while at the same time a broad
trough will move eastward toward the Pacific coast. This squeeze-
play pattern will focus the south-to-north moving plume of
moisture over the Four Corners each day through Tuesday. Small-
scale differences in day-to-day weather will be hard to predict at
this range, however for now it appears as though Monday will be
the most active over the western slope. By Wednesday, a push of
drier air from the west/northwest will help to finally suppress
the monsoonal plume, resulting in a drier day. All global models
seem to favor this pattern shift by Wednesday, and forecast
confidence is moderate to high at this time. Isolated afternoon
convection will still develop in the higher terrain on Wednesday
through Friday, however PWAT values and surface dewpoints drop
notably by that time. The decrease in moisture will result in an
increase in temperatures, with afternoon highs starting off below
normal early in the week and rising to above normal values by the
end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1203 PM MDT Sat Jul 31 2021
As of 18Z, ssolated showers and storms have started to pop-up as
expected, particularly over the high terrain. By mid to late
afternoon, this activity will become more widespread, especially
over western Colorado. VCTS likely at most TAF sites with best
potential for impacts after 23Z as storms drift off high terrain
into adjacent valleys. Can expect heavy rain, frequent lightning,
gusty outflow winds to 40 kts and hail with the stronger storms.
Expect generally VFR with lowered CIGS/VSBY in showers and storms
with brief reductions to MVFR/IFR. The central and southern
mountain corridor of western Colorado looks to see periods of
steady light to moderate rain in the evening and potentially
overnight, with pockets of heavy rain in thunderstorms.
&&
.HYDROLOGY...
Issued at 428 AM MDT Sat Jul 31 2021
Areas of heavy rainfall are likely across the area over the next
several days. Places that have had multiple rounds of rainfall
will be more susceptible to flooding. Deep moisture will remain in
place this weekend into early next week. A Flash Flood Watch
remains in effect from 11 am MDT until midnight MDT tonight for
the western Colorado mountains and upper Colorado River valley,
which includes the Grizzly Creek and Lake Christine burn areas.
The continued threat for heavy rainfall and training storms
through early next week may require additional Flash Flood
Watches, so please stay up to date on the latest forecast. A
downturn is possible by mid to late next week as a slow, drying
trend takes hold.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ004-008>010-
012-013-018-019.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MAC
AVIATION...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Jul 31, 4:00 AM MDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 400 AM MDT Sat Jul 31 2021 COZ001>014-017>023-UTZ022>025-027>029-011000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 400 AM MDT Sat Jul 31 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Widespread to numerous showers and thunderstorms are expected today with the best potential of heavy rain and flash flooding over the higher terrain of western Colorado and recent burn scars as deep monsoonal moisture remains. Storms will continue into the overnight hours. Expect heavy rain, frequent lightning, gusty outflow winds to 40 kts and hail with stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily widespread to numerous showers and thunderstorms can be expected each day through early next week, with monsoon moisture entrenched across the area. Moderate to heavy rain, gusty winds and lightning will be the primary threats with storms. A downturn is possible mid to late next week with less coverage of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 31, 10:45 AM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 AM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM HEAVY RAIN 2 SSE GUNNISON 38.52N 106.92W
07/31/2021 M0.71 INCH GUNNISON CO AWOS
AWOS STATION KGUC GUNNISON-CRESTED BUTTE AP.
0839 AM HEAVY RAIN 1 NNE CRESTED BUTTE 38.88N 106.98W
07/31/2021 M1.12 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
BUTTE.
1000 AM HEAVY RAIN 4 N REDSTONE 39.23N 107.23W
07/31/2021 M1.00 INCH PITKIN CO CO-OP OBSERVER
CO-OP OBSERVER STATION RCYC2 3.6 N REDSTONE.
0800 AM HEAVY RAIN 5 N REDSTONE 39.25N 107.24W
07/31/2021 M1.50 INCH PITKIN CO COCORAHS
COCORAHS STATION CO-PT-16 REDSTONE 4.9 N.
0700 AM HEAVY RAIN PALISADE 39.11N 108.36W
07/31/2021 M1.38 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-170 PALISADE 0.2 ENE.
0700 AM HEAVY RAIN 2 ENE VAIL 39.65N 106.33W
07/31/2021 M1.20 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-19 VAIL 2.6E.
0700 AM HEAVY RAIN DINOSAUR 40.24N 109.01W
07/31/2021 M1.07 INCH MOFFAT CO COCORAHS
COCORAHS STATION CO-MF-28 DINOSAUR 0.3SW.
0700 AM HEAVY RAIN 4 W CATTLE CREEK 39.44N 107.31W
07/31/2021 M1.00 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-73 GLENWOOD SPRINGS
7.2S.
0700 AM HEAVY RAIN 10 S NEW CASTLE 39.43N 107.51W
07/31/2021 M0.98 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-78 NEW CASTLE 10.5S.
0700 AM HEAVY RAIN 7 ESE MANCOS 37.29N 108.19W
07/31/2021 M0.95 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-MZ-77 MANCOS 6.7 ESE.
0800 AM HEAVY RAIN 1 ESE CRESTED BUTTE 38.87N 106.97W
07/31/2021 M0.90 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-70 CRESTED BUTTE 0.5
ESE.
0700 AM HEAVY RAIN 4 W RIDGWAY 38.17N 107.83W
07/31/2021 M0.82 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-21 RIDGWAY 4.1 W.
0800 AM HEAVY RAIN 5 E STONER 37.58N 108.22W
07/31/2021 M0.80 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-71 DOLORES 16.8 ENE.
0700 AM HEAVY RAIN 4 WNW CATTLE CREEK 39.46N 107.32W
07/31/2021 M0.80 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-88 GLENWOOD SPRINGS
5.9 S.
0700 AM HEAVY RAIN 1 S MOUNT CRESTED BUTTE 38.89N 106.97W
07/31/2021 M0.78 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-66 MOUNT CRESTED
BUTTE.
0700 AM HEAVY RAIN 10 S SILT 39.41N 107.65W
07/31/2021 M0.76 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-45 SILT 9.6 S.
0800 AM HEAVY RAIN 5 SW COLONA 38.22N 107.81W
07/31/2021 M0.73 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-19 COLONA 5SW.
0700 AM HEAVY RAIN 2 E BREEN 37.18N 108.04W
07/31/2021 M0.71 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-78 HESPERUS 6.9S.
0700 AM HEAVY RAIN 1 SSW DURANGO 37.27N 107.87W
07/31/2021 M0.67 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-22 DURANGO 0.8SSW.
0700 AM HEAVY RAIN 3 NW CATTLE CREEK 39.48N 107.29W
07/31/2021 M0.64 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-33 GLENWOOD SPRINGS
5.3SSE.
0600 AM HEAVY RAIN 1 SSE CAMEO 39.13N 108.31W
07/31/2021 M0.63 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-106 PALISADE 3.3ENE.
0740 AM HEAVY RAIN CARBONDALE 39.40N 107.22W
07/31/2021 M0.63 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-47 CARBONDALE 0.5W.
0700 AM HEAVY RAIN 1 WSW PALISADE 39.10N 108.37W
07/31/2021 M0.62 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-155 PALISADE 0.5 WSW.
0700 AM HEAVY RAIN 10 SSE PAGOSA SPRINGS 37.15N 106.94W
07/31/2021 M0.62 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-39 PAGOSA SPRINGS 9.5
SSE.
0700 AM HEAVY RAIN 3 WSW HAHNS PEAK 40.78N 106.98W
07/31/2021 M0.61 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-61 CLARK 6.6 NNW.
0700 AM HEAVY RAIN 1 NNW CARBONDALE 39.41N 107.22W
07/31/2021 M0.60 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-85 CARBONDALE 0.7
NNW.
0700 AM HEAVY RAIN 4 E VAIL 39.63N 106.29W
07/31/2021 M0.59 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-53 VAIL 3.5 E.
0700 AM HEAVY RAIN 3 N CEDAREDGE 38.95N 107.94W
07/31/2021 M0.59 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-63 CEDAREDGE 3.5 N.
0700 AM HEAVY RAIN 1 SSW DURANGO 37.27N 107.88W
07/31/2021 M0.56 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-85 DURANGO 0.9SSW.
0700 AM HEAVY RAIN 1 S GLENWOOD SPRINGS 39.53N 107.33W
07/31/2021 M0.56 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-89 GLENWOOD SPRINGS
0.8 S.
0705 AM HEAVY RAIN 1 W DURANGO 37.29N 107.89W
07/31/2021 M0.55 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-117 DURANGO 0.9 W.
0700 AM HEAVY RAIN 4 SSE DOLORES 37.41N 108.48W
07/31/2021 M0.53 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-68 MANCOS 11.3 WNW.
0700 AM HEAVY RAIN 4 E CATTLE CREEK 39.46N 107.18W
07/31/2021 M0.53 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.
0700 AM HEAVY RAIN 2 NW GLENWOOD SPRINGS 39.57N 107.35W
07/31/2021 M0.50 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-40 GLENWOOD SPRINGS
1.7NW.
0700 AM HEAVY RAIN GLENWOOD SPRINGS 39.54N 107.33W
07/31/2021 M0.50 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-1 GLENWOOD SPGS
0.64S.
&&Special weather statement, Jul 31, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
108 PM MDT Sat Jul 31 2021
UTZ025-311930-
Tavaputs Plateau UT-
108 PM MDT Sat Jul 31 2021
...SPECIAL WEATHER STATEMENT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 35
miles east of Sunnyside. This is a slow moving storm.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Uintah County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3947 10972 3950 10979 3958 10984 3970 10973
3951 10952
TIME...MOT...LOC 1907Z 227DEG 5KT 3953 10974
ERWThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:23 PM MDT | Flash Flood Warning | GJT | Pitkin | 112 min |
| Jul 30, 6:29 PM MDT | Special Weather Statement | GJT | Pitkin | 31 min |
| Jul 30, 7:26 PM MDT | Special Weather Statement | GJT | 34 min | |
| Jul 30, 7:37 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 23 min |
| Jul 30, 7:46 PM MDT | Areal Flood Advisory | GJT | Garfield | 119 min |
| Jul 30, 7:52 PM MDT | Areal Flood Advisory | GJT | Garfield | 113 min |
| Jul 30, 7:55 PM MDT | Areal Flood Advisory | GJT | Mesa, Montrose | 3 hr |
| Jul 30, 8:00 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 30 min |
| Jul 30, 9:04 PM MDT | Special Weather Statement | GJT | Mesa | 26 min |
| Jul 30, 9:28 PM MDT | Special Weather Statement | GJT | Mesa | 32 min |
| Jul 30, 10:44 PM MDT | Areal Flood Advisory | GJT | Mesa | 2 hr |
| Jul 30, 11:14 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 31, 12:13 AM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 31, 12:30 AM MDT | Areal Flood Advisory | GJT | Moffat, Rio Blanco | 3 hr |
| Jul 31, 2:45 PM MDT | Flash Flood Warning | GJT | San Miguel | 2 hr |
| Jul 31, 3:00 PM MDT | Special Weather Statement | GJT | San Miguel | 30 min |
| Jul 31, 3:50 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 115 min |
| Jul 31, 4:16 PM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 104 min |
| Jul 31, 4:32 PM MDT | Areal Flood Advisory | GJT | Dolores, Montezuma | 118 min |
| Jul 31, 5:48 PM MDT | Flash Flood Warning | GJT | Pitkin | 117 min |
| Jul 31, 5:52 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Jul 31, 12:15 AM MDT | Special Weather Statement | GJT | Uintah | 45 min |
| Jul 31, 12:40 AM MDT | Special Weather Statement | GJT | Uintah | 50 min |
| Jul 31, 12:59 AM MDT | Special Weather Statement | GJT | Daggett | 31 min |
| Jul 31, 2:13 AM MDT | Special Weather Statement | GJT | Uintah | 47 min |
| Jul 31, 12:48 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Jul 31, 4:58 PM MDT | Areal Flood Advisory | GJT | San Juan | 2 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.